Hail, Vilas
- When
- June 28, 1:11 PM CST to 1:12 PM CST
- Where
- Vilas County, 0.69 mi S of Winchester
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.210, -89.900
Quarter size hail fell in Winchester.
Thunderstorms developed ahead of a cold front across north-central Wisconsin during the afternoon hours on Tuesday (6/28). The strongest storms produced hail up to quarter size as they tracked through the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed ahead of a cold front across north-central Wisconsin during the afternoon hours on Tuesday (6/28). The strongest storms produced hail up to quarter size as they tracked through the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 28, 12:16 PM CST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 116 PM CDT Tue Jun 28 2022 Updated aviation portion for 18Z TAF issuance .SYNOPSIS... Issued at 418 AM CDT Tue Jun 28 2022 Scattered showers and thunderstorms today, with another round or two Thursday and Thursday night. A seasonable upper pattern is expected across North America throughout the period. The subtropical ridge will remain stretched out across the southern United States, while a seasonably strong band of westerlies persists across about the northern third of the country and Canada. Troughing will persist over eastern Canada for most of the period, then release off to the northeast late. Other than a rather warm and humid day Thursday, temperatures will remain near to slightly below seasonal normals. There will be a few opportunities for precipitation. So most location should get some rainfall, but amounts will probably end up AOB normal. && .SHORT TERM...Today...Tonight...and Wednesday Issued at 418 AM CDT Tue Jun 28 2022 A cold front will drop south through the area this afternoon and evening. Scattered convection will accompany the front. Forcing for ascent along the front will be seasonably strong, and deep layer shear will be considerable for mid-summer. Nevertheless, considerable uncertainty remains regarding the potential for severe storms. The moisture return ahead of the boundary is expected to be modest at best, with surface dewpoints probably struggling to reach 60F. That would probably be sufficient for severe given the cool mid-level temps and forcing. However, scattered elevated convection developing across MN and NW WI early this morning is forecast to move through the forecast area in advance of the front. That will limit heating--and destabilization. Satellite imagery suggests at least some breaks in the clouds should be maintained between the scattered, elevated, morning convection and the cold front. As long as that remains the case, scattered strong or severe storms will be possible during the afternoon and evening. Some of the guidance lingered showers in the wake of the front as the LFQ of a mid-level speed max crosses the area. While that may occur, think the precip should eventually shift off to the southeast by morning. Clearing skies and light winds will probably result in some fog formation after midnight. How widespread/dense the fog becomes will depend on how much rainfall occurs. Gradient SE flow will keep eastern WI cooler on Wednesday, while N-C WI will probably be warmer than today due to more sunshine and the arrival of warmer air aloft. A few of the models brought precip to areas near the Upper Michigan border during the afternoon, but that seemed too fast so stuck with a dry forecast. .LONG TERM...Wednesday Night Through Monday Issued at 418 AM CDT Tue Jun 28 2022 A nearly zonal flow at 500mb will continue through the weekend, then 500mb heights are expected to rise next week. Temperatures should be fairly close to seasonal normals through the period, then will rise to above normal levels next week. For Wednesday night, high pressure will slide east of the area. Return flow/850mb warm advection combined with steep mid level lapse rates will result in elevated convection developing during the evening. The best chance of showers and storms will be across far north-central and far northeast Wisconsin. There is still a lot of uncertainty on how far south convection will break out over portions of central into east-central Wisconsin. The latest rain chances have increased and trended south with this forecast package. For Thursday, it will be an unusually windy day for late June ahead of an approaching cold front from the west. Bufkit soundings indicated mixing to 3,000 feet would support wind gusts of 30 to 40 mph, especially across eastern Wisconsin where there should be deeper mixing. Showers and thunderstorms are expected along the cold front Thursday afternoon into Thursday night. Soundings indicated CAPE values of 1,000 to 2,000 J/KG and shear values of 40 to 50 knots. The Storm Prediction Center has much of the area in a Marginal Risk of severe thunderstorms. Would not be surprised if the Storm Prediction Center upgraded parts of the area to a Slight Risk in future outlooks. Highs Thursday will be in the 80s to around 90. Humidity values will not be too bad as dewpoints are only expected to be in the upper 50s to middle 60s. The cold front will exit the area later Thursday night with a small chance of showers lingering Friday morning. The models are depicting a small chance of showers and storms across northeast Wisconsin Friday afternoon in response to a weak disturbance aloft moving across the area along with some potential for convection along a lake breeze boundary as well. From Saturday through the Fourth of July, a fast zonal flow is expected with a few weak impulses moving through the mean flow which could result in a chance of showers and storms from time to time. It is hard to pinpoint timing this far out. && .AVIATION...for 18Z TAF Issuance Issued at 115 PM CDT Tue Jun 28 2022 A cold front will move south across the region this afternoon and evening and produce showers and thunderstorms. Some of the storms could produce hail and strong winds. VFR conditions are expected outside of the convective activity. A period of MVFR ceilings and visibilities are possible late tonight and early Wednesday near the lake and bay, especially at 3D2/2P2/SUE/MTW and possibly GRB and OCQ. Good flying weather is expected by midday Wednesday across the area. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS.......Skowronski SHORT TERM.....Skowronski LONG TERM......Eckberg AVIATION.......RDM
Hazardous Weather Outlook National Weather Service Green Bay WI 119 PM CDT Tue Jun 28 2022 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291830- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 119 PM CDT Tue Jun 28 2022 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected this afternoon and evening. Some of the storms could be severe and produce strong winds and large hail. A Severe Thunderstorm Watch is in effect for the area west of the bay and Fox Valley until 8pm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday night into Thursday night. Strong or severe storms are possible Thursday afternoon into Thursday night with damaging winds, large hail and locally heavy rainfall. Southerly winds may gusts between 30 to 40 mph on Thursday, which may result in difficult travel for high profile vehicles. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and this evening. Spotters are requested to report wind gusts over 40 mph, hail and heavy rainfall. LMZ521-522-541>543-291830- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 119 PM CDT Tue Jun 28 2022 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible during the mid to late morning, then scattered thunderstorms are expected this afternoon and evening. Some of the afternoon and evening storms could produce strong winds and hail. Any thunderstorms that form will pose a hazard to boaters on the lake and bay. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are also possible late Wednesday night into Thursday night that could pose a hazard for mariners. Some of the storms Thursday afternoon into Thursday night could produce strong winds, large hail and heavy rain that may reduce visibilities. Hazardous conditions for small craft are possible Thursday into Thursday night due to gusty southerly winds and high waves. RDM/Bersch
Special Weather Statement
National Weather Service Green Bay WI
151 PM CDT Tue Jun 28 2022
WIZ005-010>012-281930-
Vilas WI-Florence WI-Oneida WI-Forest WI-
151 PM CDT Tue Jun 28 2022
...Strong thunderstorms will impact portions of northwestern Forest,
Vilas, central Florence and northern Oneida Counties through 230 PM
CDT...
At 150 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amasa to near Clam Lake. Movement was
southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
These storms will remain over mainly rural areas of northwestern
Forest, Vilas, central Florence and northern Oneida Counties,
including the following locations... Luna-White Deer Campground,
Sayner, Anvil Lake Campground, Upper Buckatabon Springs Natural Area,
Commonwealth, Trout Lake, Lost Lake Campground, Conover, Minocqua and
Franklin Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
north central and northeastern Wisconsin.
&&
LAT...LON 4614 8909 4602 8882 4601 8868 4599 8867
4602 8853 4596 8833 4595 8819 4592 8810
4587 8807 4584 8810 4586 9004 4598 9005
4598 8993 4630 8993
TIME...MOT...LOC 1850Z 292DEG 29KT 4630 8840 4614 9085
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CooleyThe Marquette radar (KMQT), 184 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
3 hail. Local standard time, as filed.
Quarter size hail fell in Winchester.
Penny size hail fell near Boulder Junction.
Nickel size hail fell near Conover.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031927, 1031932, 1031936.